Fatigue from cancer drugs
This page tells you about tiredness (fatigue) due to cancer drugs and what can help you cope. You can find information about
Many different types of drugs are used to treat cancer. Some drugs can make you feel very tired and as though you have no energy. Doctors call this fatigue. Cancer fatigue is the most common side effect of cancer treatment. It affects between 7 and 8 out of every 10 people (70 to 80%). Some people taking cancer drugs have severe fatigue and say this is the most disruptive side effect of all.
Our cancer drugs section has a separate page about each individual cancer drug, so you can see whether your drug is likely to cause fatigue. Even if a drug can cause fatigue, it may not affect you that way. Drugs affect people in different ways and it is not possible to tell in advance who will feel very tired. It depends on
- The drug or combination of drugs you are having
- The dose
- How you react to the drug
- How you have reacted to drug treatment in the past
We have detailed information in our section about cancer related fatigue. It includes information on the causes and treatment of fatigue. You can look there if you can’t find what you are looking for here.
Fatigue can cause any of the following symptoms but they can also be due to other things
- Lack of energy – you may just want to stay in bed all day
- Feeling that you just can’t be bothered to do much
- Problems sleeping
- Finding it hard to get up in the morning
- Feeling anxious or depressed
- Pain in your muscles that makes it hard to climb stairs or walk short distances
- Being breathless after doing small tasks, such as having a shower or making your bed
- Finding it hard to concentrate, even if watching TV or talking to a good friend
- Being unable to think clearly or make decisions easily
- Loss of interest in doing things you usually enjoy
- Loss of interest in sex
- Negative feelings about yourself and other people
Let your doctor know if you have any of these signs. There are ways of treating tiredness.
Tiredness for people having cancer treatment can be very frustrating. Some people say it is the most difficult side effect of cancer treatment. It may not go away even if you rest. Fatigue can affect you mentally, physically, emotionally and spiritually. Everyday life can be hard work and you may feel as though you don't have the energy to cook, clean, have a bath or go shopping. You may not even feel up to a chat. Our section about fatigue has tips on coping with tiredness.
With some types of cancer drugs the tiredness may go on for weeks or months after you finish treatment. It is then called chronic fatigue. Chronic means long lasting.
You and your relatives may underestimate how much fatigue can affect your daily life. Doctors can overlook it and you may feel that you have been left to cope alone. So it is important to tell your cancer specialist or nurse if you are very tired and have no energy.
Fatigue is often worse for people who
- have a combination of treatments such as radiotherapy, chemotherapy and biological therapy
- have advanced cancer
- are elderly
Some of the drugs that can cause tiredness are explained below.
Nearly everyone who has chemotherapy has some tiredness. It can be due to the direct effect of chemotherapy on the body. But it may also be caused by anaemia because the chemotherapy may temporarily stop your bone marrow making red blood cells. The number of red blood cells gradually starts to go down a few days after you have your chemotherapy drugs and may stay low until you finish your treatment. Some people have extreme tiredness due to anaemia while having chemotherapy. When the chemotherapy ends, the blood cell levels gradually go back to normal over a few weeks.
Most people get back to their normal energy levels between 6 months and a year after their chemotherapy ends. But it can take even longer if you have intensive treatment, such as a bone marrow or stem cell transplant.
It is common to feel tired and lacking in energy when taking hormone therapy. The tiredness may be worse when you first start the treatment and may gradually improve over a few weeks or months. When you finish taking the treatment, the fatigue usually decreases over a few weeks.
Most people who have biological therapies feel tired during their treatment. For some people the tiredness is severe. It may take a few months to a year to get back to normal energy levels after the treatment ends.
Some types of bisphosphonate treatment may cause tiredness but it is usually mild. People generally go back to normal energy levels over a few weeks once the treatment ends.
Some painkillers can make you feel sleepy or drowsy when you first have them. But your body gets used to the drugs over a few days and then the tiredness usually goes away.
Firstly, do tell your doctors and nurses if you have fatigue. More than half the cancer patients who have fatigue have never told their doctor or nurse about it. If your doctors and nurses know about the tiredness they can try things to help you.
It can be hard to treat the actual cause of your fatigue. If you are tired because you are anaemic your doctor can treat it with a blood transfusion. A drug called epoietin (EPO) may help reduce anaemia for some people. EPO is a manmade copy of a hormone called erythropoietin made by your kidneys. It stimulates the body to make more red blood cells and can reduce fatigue. This drug is not suitable for everyone. The National Institute for Health and Care Excellence (NICE) recommends that only the following groups of cancer patients should have EPO
- People with anaemia related to their cancer treatment who cannot have blood transfusions
- People with myeloma and kidney failure
- Women with ovarian cancer who have had chemotherapy with a platinum drug, such as carboplatin or cisplatin
There is detailed information about EPO in the blood and bone marrow side effects page.
Your cancer treatment may also temporarily stop your bone marrow making white blood cells. If your white blood cells get too low it can make you less able to resist infection and this can also make you tired. It is very important for infections to be picked up quickly when you have had cancer treatment, so do tell your doctor about any concerns you have.
Your fatigue may be made worse by sleeping badly, anxiety, or depression. If you are tired because you are sleeping badly, you may be helped by a short course of sleeping tablets. Sometimes, that can help get you back into a pattern of sleeping properly. If your poor sleep is related to depression, your doctor will probably suggest anti depressants. You need to take these for a few months to get the most out of them. Most anti depressants take a few weeks to start to work. Again, it is helpful to talk to your doctor or nurse if you feel depressed.
The suggestions below are worth a try. It may help to reduce fatigue if you
- Do some gentle exercise each day – this can give you more energy
- Get support from other people – knowing others are there to help can be a real energy booster
- Don’t push yourself too hard, rest when you begin to feel tired
- Eat a well balanced diet to try to keep your energy levels up
- Learn to manage fatigue – get help with shopping and housework and don’t try to do it all yourself
Rated 5 out of 5 based on 121 votes
Question about cancer? Contact our information nurse team